Arizona, 2020

Damaging Wind in Arizona, August 21, 2020

August 21, 2020 · NWS FGZ · 1 event in 1 county or zone

A surge of moisture from the Gulf of California brought more thunderstorms to northern Arizona with hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A surge of moisture from the Gulf of California brought more thunderstorms to northern Arizona with hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 21, 12:46 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 21, 12:46 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1246 PM MST Fri Aug 21 2020

.SYNOPSIS...An Excessive Heat Warning continues for the lower
elevations of the Grand Canyon and Glen Canyon through this
evening. High temperatures start a decreasing trend this weekend
and should be close to seasonal normal by Tuesday. Scattered
afternoon and evening thunderstorms are expected along and south
of the Mogollon Rim through the weekend with isolated storms
elsewhere. A more typical monsoon pattern is forecast next week
with daily thunderstorm chances.

&&

.DISCUSSION...Hot temperatures continue today as upper level high
pressure remains centered over Arizona. The hottest temperatures
in our forecast area will be across the mostly sunny far north
nearest the UT border. Excessive Heat Warnings continue for the
lower Grand Canyon and Page areas through this evening.
Temperatures look to gradually lower over the weekend, though will
still remain much above normal.

We are anticipating a similar day as compared to yesterday with
scattered afternoon thunderstorms developing over the Mogollon Rim
and Coconino Plateau and drifting southwest into Yavapai county
this evening. Isolated storms are possible elsewhere. The caveat
is northward moving cloud cover from a remnant circulation over
southern Arizona. This may impede on afternoon instability. If the
clouds give way, moderate instability is forecast to develop with
daytime heating south of the rim over Yavapai county and a few
strong to severe storms may develop.

A similar pattern is forecast through the weekend. As moisture
spreads northward across Arizona, storm chances will
correspondingly spread north covering all of Arizona. We
anticipate a more typical monsoon pattern to be in place next
week featuring scattered afternoon thunderstorms each day and
more typical August temperatures.

&&

.AVIATION...For the 00Z package...Isolated to scattered showers and
thunderstorms will diminish after 03Z. Storms will be most numerous
along and south of a KCMR-KFLG-KSOW line. Wind gusts to around 40 kt
and localized MVFR conditions near stronger storms. Otherwise, winds
generally light less than 15 kts. Another similar round of storms on
Saturday. Aviation discussion not updated for amendments.

&&

.FIRE WEATHER...Look for scattered afternoon and evening
thunderstorms on Saturday and Sunday with most activity extending
from the Coconino plateau along the Mogollon Rim to the White
Mountains, moving west to southwest into the evening. A bit cooler
temperatures are in store from Saturday into Sunday.

Monday through Wednesday...Daily chances for showers and
thunderstorms will persist with the potential for a decent coverage
of wetting rain by Tuesday and Wednesday. Daytime temperatures will
return to near normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until
8 PM MST this evening FOR AZZ005-006.

&&

PUBLIC...MCT
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 21, 2:14 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
214 PM MST Fri Aug 21 2020

AZZ015-016-212145-
Western Mogollon Rim-Eastern Mogollon Rim-
214 PM MST Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NEAR MORMON LAKE IN COCONINO
COUNTY UNTIL 245 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm over
Mormon Lake, or 20 miles east of Sedona, moving south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mormon Lake, Dairy Springs Campground and Double Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 11148 3496 11133 3480 11138 3487 11159
TIME...MOT...LOC 2113Z 016DEG 6KT 3492 11144

MCT
Special weather statement, Aug 21, 2:46 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
246 PM MST Fri Aug 21 2020

AZZ017-018-212215-
Northern Gila County-White Mountains-
246 PM MST Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NEAR WHITERIVER IN GILA...APACHE
AND NAVAJO COUNTIES UNTIL 315 PM MST...

At 243 PM MST, Doppler radar was tracking a strong thunderstorm near
Whiteriver, or 31 miles south of Show Low, moving southwest at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Turkey Creek, Seven Mile, Fort Apache, Whiteriver and East Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3391 10989 3384 10972 3367 10982 3377 11003
TIME...MOT...LOC 2143Z 027DEG 8KT 3382 10986

MCT
Special weather statement, Aug 21, 3:13 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
313 PM MST Fri Aug 21 2020

AZZ016-018-212245-
Northern Gila County-Eastern Mogollon Rim-
313 PM MST Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES
NEAR WHITERIVER UNTIL 345 PM MST...

At 312 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Washington Park. This storm was moving west
southwest.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tonto Village, Washington Park, Whispering Pines, Mead Ranch, Clints
Well, Knoll Lake Campground, Kehl Springs Campground, Water Wheel
Burn At Houston Mesa Rd-N and Clints Well Campground.

LAT...LON 3457 11110 3440 11104 3423 11123 3455 11137
TIME...MOT...LOC 2212Z 073DEG 4KT 3447 11116

ET
Special weather statement, Aug 21, 3:40 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
340 PM MST Fri Aug 21 2020

AZZ008-015-037-038-212315-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
340 PM MST Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEDONA AND OAK CREEK YAVAPAI AND
COCONINO COUNTIES UNTIL 415 PM MST...

At 339 PM MST, Doppler radar was tracking a strong thunderstorm over
Sedona, moving southwest at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sedona, Bridgeport, Village At Oak Creek, Garland's Oak Creek Lodge,
Page Springs, Cornville, Slide Rock State Park, Cottonwood, Red Rock
State Park, Dead Horse Ranch State Park, Manzanita Campground and
Tuzigoot National Monument.

LAT...LON 3503 11184 3481 11156 3462 11190 3482 11210
TIME...MOT...LOC 2239Z 048DEG 21KT 3485 11181

ET
Special weather statement, Aug 21, 3:53 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
353 PM MST Fri Aug 21 2020

AZZ008-037-212345-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
353 PM MST Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SELIGMAN IN YAVAPAI COUNTY UNTIL
445 PM MST...

At 352 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles west of Seligman, or 50 miles northeast of Wikieup. This storm
was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai County.

LAT...LON 3539 11306 3521 11292 3509 11317 3532 11333
TIME...MOT...LOC 2252Z 061DEG 4KT 3528 11309

ET
Special weather statement, Aug 21, 4:06 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
406 PM MST Fri Aug 21 2020

AZZ016-018-212330-
Northern Gila County-Eastern Mogollon Rim-
406 PM MST Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY NEAR PINE AND
COCONINO COUNTY UNTIL 430 PM MST...

At 405 PM MST, Doppler radar was tracking a strong thunderstorm over
Pine, or 11 miles northwest of Payson, moving west at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Geronimo Estates, Freedom Acres, Flowing Springs, Pine, Strawberry,
Geronimo Boy Scout Camp, Water Wheel Burn At Houston Mesa Rd-
S, Tonto Natural Bridge State Park and Beaver Valley.

LAT...LON 3423 11155 3439 11158 3441 11156 3442 11153
      3443 11148 3446 11140 3433 11127
TIME...MOT...LOC 2305Z 080DEG 10KT 3439 11142

ET

The radar

The Flagstaff radar (KFSX), 79 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
August 21, 4:34 PM MST to 4:40 PM MST
Where
Yavapai County, 2.99 mi SSW of Clemenceau to 4.58 mi NE of Yarber
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.690, -112.050

A trained spotter reported strong winds, nickel sized (0.88 inch) hail, and heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915245.